Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Obstetrics
Question: Cerazette and Erythromycin
|acooke - Wed May 06, 2009 3:40 am||
I am curently on the mini pill Cerazette and have been given a weeks course of the antibiotic Erythramycin for tonsillitis.
My question is does this combination affect the effectiveness of the pill.
My doctor didn't mention anything (not that she was with it anyway as suffering from hayfever) but when I picked up the prescription the chemist took me to one side and said I should be careful while on them and use a barrier method for the week of the antibiotics and for the following week to be safe.
At this point in my life if it happened then it wouldn't be a problem as we were thinking about me coming off pill in next 3-4 months to start trying.
I've alo looked up the online info for cerazette which doesn't mention antibiotics but the info on the antibiotic says it can affect birth control.
If anyone can shed a little more light on this that would be great.
|Debbie Miller, RN - Tue Jun 09, 2009 12:34 am||
The fear that antibiotics interfere with the effectiveness of oral contraceptives has been mostly sproven to be unfounded except in the case of Rifampin - a drug used to treat TB. For a time it was believed this might translate to all antibiotics and caution was urged while further studies were conducted. It seems there are other variables resulting in the pregnancies, such as people not taking their contraceptive pill while ill or just forgetting it. Of course this makes the woman vulnerable to pregnancy.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.